Kentucky, 2006

Damaging Wind in Kentucky, July 28, 2006

July 28, 2006 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 28, 2:00 PM EST, 53 minutes earlier.

Area forecast discussion, Jul 28, 2:00 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EDT FRI JUL 28 2006

.DISCUSSION...

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...

EARLY AFTERNOON WATER VAPOR IMAGERY SHOWS VORT MAX MOVING ACROSS THE
BOOTHEEL OF MISSOURI INTO WESTERN TENNESSEE. THE VORT IS INTERACTING
WITH A WEAK FRONTAL BOUNDARY DRAPED ALONG THE OHIO RIVER AND A VERY
WARM AND MOIST AIRMASS TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS
TO OUR WEST. MORE SHOWER ACTIVITY LOCATED TO OUR NORTH IS FORCED BY
STRONG H85 JET IN THAT AREA WITH CONVECTION FIRING OVER OUR SOUTHEAST
COUNTIES IN WARM AND UNSTABLE AIRMASS.

BOTH THE GFS AND NAM INDICATE THE SHORTWAVE WILL MOVE EAST ALONG THE
TENNESSEE/KENTUCKY BORDER TONIGHT GENERATING NUMEROUS TO WIDESPREAD
SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA. SEE NO REASON TO
ARGUE. LOW-LEVEL JET INCREASES TO NEAR 40-KTS THIS EVENING IN ADVANCE
OF THE VORT AND WITH PRECIPITABLE WATER UP NEAR 2 INCHES...LOCALLY
HEAVY RAINFALL CONTINUES TO BE A DISTINCT POSSIBILITY. WILL CONTINUE
THE MENTION LOCALLY HEAVY RAIN AND THE POTENTIAL FOR SOME URBAN/SMALL
STREAM FLOODING IN THE APPROPRIATE PRODUCTS.

SEVERE THREAT IS LOW BUT STILL POSSIBLE...ESPECIALLY ACROSS OUR
EXTREME SOUTHEAST WHERE SOUNDINGS REVEAL LOWER WET-BULB ZERO HEIGHTS
AND SLIGHTLY DRIER MID-LEVELS. MARGINALLY SEVERE HAIL AND GUSTY WINDS
ARE THUS POSSIBLE EARLY THIS EVENING HERE.

NAM IS A LITTLE MORE WRAPPED UP WITH THE UPPER LEVEL SYSTEM AND THUS
SLOWER WITH IT/S MOTION AWAY FROM EAST KENTUCKY TOMORROW. WILL SIDE
WITH THE QUICKER AND MORE REASONABLE GFS WITH WIDESPREAD SHOWERS AND
THUNDERSTORMS EXITING EARLY IN THE MORNING. SCATTERED CONVECTION
IS ONCE AGAIN EXPECTED HOWEVER WITH AN UNSTABLE AIRMASS IN PLACE
TOMORROW AFTERNOON. ANYTHING THAT DEVELOPS SHOULD DIE OFF WITH THE
LOSS OF DAYTIME HEATING SATURDAY EVENING.

LOW-LEVEL AIRMASS WILL CONTINUE TO BE VERY HUMID THROUGH THE SHORT
TERM WITH DEWPOINTS MAINLY RUNNING IN THE LOWER 70S. WITH THIS IN
MIND...WILL HOLD OVERNIGHT LOWS TONIGHT AND SATURDAY NIGHT ON THE
WARM SIDE OF GUIDANCE WITH MOST LOCATIONS REMAINING AROUND 70. ENOUGH
SUNSHINE EXPECTED TOMORROW TO JUSTIFY THE WARMER GUIDANCE NUMBERS
ONCE AGAIN WITH MID TO UPPER 80S EXPECTED.

LONG TERM (SUNDAY THROUGH FRIDAY)...

UPPER LEVEL RIDGE DOMINATES THE SOUTHEASTERN CONUS THROUGH THE
PERIOD...ALTHOUGH IT DOES GET BEAT DOWN ON IT/S NORTHERN FLANK LATE
IN THE WEEK AS A TROUGH MIGRATES ACROSS CANADA. REGION SITS UNDER THE
WESTERN EDGE OF A BERMUDA HIGH AT THE SURFACE THROUGH THURSDAY. PROGS
THEN INDICATE A FRONT WILL SLOWLY DROP TOWARD THE AREA BY LATE IN THE
WEEK AS HEIGHTS LOWER ALOFT. CONTINUE TO FOLLOW THE SLOWER ECMWF/NCEP
ENSEMBLE GUIDANCE WHICH POINTS TO A FRONT IN THE AREA ON FRIDAY.

SENSIBLE WEATHER WILL FEATURE A VERY WARM AND HUMID PERIOD FOR EAST
KENTUCKY. H85 TEMPS BETWEEN 20 AND 22C JUST ABOUT EACH DAY SUPPORT
HIGHS BETWEEN 90 AND 95 DEGREES IN THE VERY HUMID AIRMASS EXPECTED.
28/00Z MEX NUMBERS LOOK GOOD THROUGH WEDNESDAY BUT SEEM A LITTLE TOO
COOL THURSDAY AND FRIDAY BASED ON EXPECTED H85 TEMPS SO WENT ABOVE
GUIDANCE THOSE PERIODS. UNSEASONABLY HIGH DEWPOINTS IN THE LOW TO MID
70S WILL RESULT IN AFTERNOON HEAT INDEX VALUES APPROACHING AND IN
SOME AREAS EXCEEDING 100 DEGREES AND WILL CONTINUE TO HIGHLIGHT THIS
IN THE HAZARDOUS WEATHER OUTLOOK. ALONG WITH THE HEAT AND HUMIDITY
WILL COME A DAILY CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. CHANCES ARE SLIGHT SUNDAY THROUGH TUESDAY WITH DEEPEST
MOISTURE TO OUR SOUTH BUT INCREASE TOWARD THE END OF THE WEEK.

&&

.PREV DISCUSSION...

1052 AM EDT FRI JUL 28 2006

SHOWERS REMAIN FOCUSED MAINLY TO THE NORTH AND WEST OF THE FORECAST
AREA THIS MORNING. WILL ISSUE AN UPDATE TO ADJUST TIMING OF
PRECIPITATION TO MAINLY LATER THIS AFTERNOON...AND BUMP POPS BACK
DOWN INTO THE LIKELY RANGE. BEST CHANCE FOR SHOWERS AND STORMS WILL
LIKELY BE THIS EVENING INTO OVERNIGHT AS NEXT SHORT WAVE CURRENTLY
OVER W TN SLOWLY APPROACHES.

SHOULD SEE ENOUGH BREAKS IN THE AC DECK TO REACH PREVIOUS FORECAST
HIGHS IN THE MID 80S.

330 AM EDT FRI JUL 28 2006

07Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER THE SOUTHEAST PORTION OF
THE NATION WHILE WEAK LOW PRESSURE EXISTS FROM THE GREAT LAKES
SOUTHWEST TO THE SOUTHERN PLAINS. FOR ANOTHER NIGHT...THE HIGH AND
MID LEVEL CLOUDS ARE PREVENTING TEMPERATURES FROM FALLING MUCH AND
ANYTHING MORE THAN PATCHY VALLEY FOG FROM DEVELOPING. ON RADAR...THE
MOSAICS ARE SHOWING A LARGE AREA OF SHOWERS AND THUNDERSTORMS MOVING
THROUGH CENTRAL INDIANA AND INTO THE NORTHWESTERN HALF OF OHIO.
FURTHER SOUTH...ON THIS SIDE OF THE OHIO RIVER...LIGHTER SHOWERS ARE
DEVELOPING AND MOVING NORTHEAST ADHERING TO THE 00Z NAM12 SCRIPT.

THE WEAK SUMMER TIME FLOW PATTERN ALOFT WILL BECOME BRIEFLY MORE
ACTIVE OVER THE NEXT 24 TO 36 HOURS. A SHORTWAVE TROUGH PASSES
THROUGH THE OHIO VALLEY TODAY AND ENERGY FROM A VORT IN ARKANSAS
DRIFTS INTO THE TENNESSEE VALLEY TODAY AND TONIGHT. THE TIMING AND
STRENGTH OF THESE FEATURES ARE SIMILAR IN THE GFS AND NAM THROUGH
SATURDAY...SO HAVE FOLLOWED A BLENDED SOLUTION. LATER IN THE WEEKEND
THE NAM IS SLOWER TO CLEAR OUT THE TROUGH FROM THE SOUTHERN
APPALACHIANS THAN THE GFS...WILL LEAN THIS WAY AS WELL FOR MY GRIDS.
TO START THE NEW WORK WEEK...RIDGING BUILDS EAST FROM THE SOUTHERN
PLAINS WHILE FAST NORTHERN STREAM FLOW RIPPLES WELL TO THE NORTH
ALONG THE CANADIAN BORDER. LATE IN THE WEEK...THE NEW GFS DOES PUSH
THE RIDGE SOUTH OFFERING HOPE FOR SOME REPRIEVE FROM THE HEAT AND
HUMIDITY.

SENSIBLE WEATHER WILL FEATURE SEVERAL BANDS OF SHOWERS AND
THUNDERSTORMS AFFECTING EAST KENTUCKY TODAY AND TONIGHT. EXPECT THE
ACTIVITY TO PEAK DURING THE LATE AFTERNOON AND EVENING HOURS WITH
ONE LONG LIVED MCS FROM WESTERN KENTUCKY ROLLING INTO OUR AREA...OR
MORE LIKELY...A SUBSEQUENT ONE DEVELOPING NEARLY OVERHEAD. THANKS TO
HIGH PWS IN PLACE AND THE SIGNIFICANT POTENTIAL FOR TRAINING CELLS
WILL INCLUDE A MENTION OF HEAVY RAIN IN THE GRIDS AND ZONES FOR THIS
AFTERNOON AND TONIGHT. HOWEVER...WITH THE MOIST AIRMASS IN PLACE...DO
NOT SEE MUCH OF A SEVERE THREAT...AS MIDLEVEL DRY AIR WILL BE LIMITED
..BUT SHOULD A DECENT MCS DEVELOP...GUSTY WINDS ON THE LEADING EDGE
OF THE STORMS WITH BE THE MAIN SVR THREAT. FOR TONIGHT...EXPECT THE
MAIN THREAT OF RAIN TO SLIDE OUT OF THE AREA TO THE EAST WITH A SMALL
CHANCE OF PCPN LINGERING INTO THE DAY SATURDAY. THE NAM HINTS AT SOME
ACTIVITY STICKING AROUND INTO THE EVENING...BUT WILL PLAY THAT DOWN
FOR NOW...LIKEWISE HAVE MINIMIZED THE THREAT FOR CONVECTION ON SUNDAY
AND SUNDAY NIGHT. LOOKS LIKE HOT AND DRIER THAN NORMAL WEATHER WILL
BE THE CASE THROUGH THE MIDDLE OF NEXT WEEK UNDER MODERATE RIDGING AT
BOTH THE SFC AND ALOFT.

THE MOS NUMBERS TODAY SHOWED A 5 TO 7 DEGREE DIFFERENCE BETWEEN THE
WARMER MET/FWC AND THE RAIN COOLED MAV. HAVE GONE IN BETWEEN...
KNOWING THAT IT WILL NOT TAKE MUCH TO POP TEMPS INTO THE MID 80S
BETWEEN THE CONVECTIVE BLOBS. WENT WITH MORE OF A BLEND OF TEMPS FOR
MAXES SATURDAY AND SUNDAY. FOR LOWS THE NEXT FEW NIGHTS...AFTER A
RAIN COOLED TEMPERATURE FORECAST TONIGHT...HAVE STAYED CLOSEST TO
PERSISTENCE FROM THE PAST FEW NIGHTS SATURDAY AND SUNDAY NIGHT AS
THERE REALLY IS NO AIR MASS CHANGE TAKING PLACE. CONCERNING THE
POPS...WENT ON THE HIGH SIDE OF MOS TODAY...TONIGHT AND SATURDAY
MORNING...THEN WENT A BIT LOWER SATURDAY NIGHT THROUGH MONDAY.

USED MY STANDARD POPULATION METHOD FOR WINDS AND DEWPOINTS FROM THE
NAM12 THROUGH 84 HOURS. REIGNED THE WINDS A BIT EARLY TODAY AND AT
NIGHT SATURDAY AND SUNDAY. FOR THE DEWPOINTS...BLENDED THE OFFICIAL
ONES BACK IN WITH THOSE FROM THE NAM12 AND ALSO ADJUSTED THEM DOWN
FOR SOME LIMITED MIXING EACH AFTERNOON...MAINLY ON SATURDAY AND
SUNDAY. THE REST OF THE GRIDS WERE IN GREAT SHAPE WITH THE MESO-SCALE
CONCEPT ALREADY IN PLACE AND IN LINE WITH THE EXPECTED CONVECTIVE
DEVELOPMENTS TODAY AND TONIGHT. MAINLY JUST CHANGED THE MAGNITUDE
DUE TO INCREASED CONFIDENCE FOR A WET 36 HOURS UPCOMING. BESIDES
NUDGING UP THE POPS AND SKY TODAY AND TONIGHT...DID LINGER THE CLOUDS
AND PCPN A BIT LONGER IN THE FAR EAST EARLY SATURDAY WHEN COMPARED TO
THE INHERITED GRIDS...PER THE NAM/S LATEST SOLUTION.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ABE
Hazardous weather outlook, Jul 28, 2:46 PM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
346 PM EDT FRI JUL 28 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291230-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
346 PM EDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NUMEROUS TO WIDESPREAD THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK
AREA TONIGHT. SOME OF THE STORMS COULD PRODUCE VERY HEAVY RAIN IN A
SHORT PERIOD OF TIME...POSSIBLY LEADING TO URBAN AND SMALL STREAM
FLOODING.

ALONG WITH THE HEAVY RAIN THREAT...THERE IS A POSSIBILITY SOME OF
THE STORMS COULD BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS ARE
THE MAIN THREATS. THE BEST POTENTIAL FOR A SEVERE THUNDERSTORM IS
EARLY IN THE EVENING ALONG AND TO THE SOUTH OF THE HAL ROGERS
PARKWAY AND HIGHWAY 80.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

TEMPERATURES AND HUMIDITY LEVELS WILL ONCE AGAIN INCREASE ACROSS THE
AREA NEXT WEEK. AFTERNOON HIGHS SUNDAY THROUGH THURSDAY ARE EXPECTED
TO TOP OUT IN THE 90 TO 95 DEGREE RANGE. HIGH HUMIDITY VALUES WILL
MAKE THOSE TEMPERATURES FEEL 5 TO 10 DEGREES WARMER.

THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH THURSDAY...GENERALLY
FAVORING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY INCIDENTS
OF FLOODING...DAMAGING WINDS OR HAIL TO THE NATIONAL WEATHER SERVICE.

GREIF/ABE

In the hours before

Special weather statement, Jul 28, 1:25 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
225 PM EDT FRI JUL 28 2006

KYZ088-117-281900-
LESLIE-HARLAN-
225 PM EDT FRI JUL 28 2006

...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN LESLIE AND
EXTREME NORTH CENTRAL HARLAN COUNTIES THROUGH 300 PM EDT FRIDAY
AFTERNOON...

AT 223 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NAPIER...
MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR BIG FORK AROUND 230 PM EDT...AND BIG ROCK
AROUND 235 PM EDT. THIS STORM WILL PASS JUST NORTH OF BIG LAUREL IN
HARLAN COUNTY.

RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 35 TO 45
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY
Special weather statement, Jul 28, 1:40 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
240 PM EDT FRI JUL 28 2006

KYZ118-281915-
LETCHER-
240 PM EDT FRI JUL 28 2006

...A STRONG THUNDERSTORM TO AFFECT LETCHER COUNTY THROUGH 315 PM EDT
FRIDAY AFTERNOON...

AT 239 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROXANA...
MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR BELLCRAFT AROUND 245 PM EDT...SOUTHDOWN
AROUND 250 PM EDT...THORNTON AROUND 255 PM EDT...FISHPOND LAKE AROUND
300 PM EDT...JENKINS AROUND 305 PM EDT.

RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS THROUGH 315
PM.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY
Special weather statement, Jul 28, 2:37 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
337 PM EDT FRI JUL 28 2006

KYZ087-088-117-282000-
LESLIE-HARLAN-BELL-
337 PM EDT FRI JUL 28 2006

...A STRONG THUNDERSTORM TO AFFECT SOUTHERN LESLIE...NORTHWESTERN
HARLAN AND NORTHEASTERN BELL COUNTIES THROUGH 400 PM EDT FRIDAY
AFTERNOON...

AT 337 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STONY FORK
JUNCTION...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE NEAR SPRUCE PINE AROUND 345 PM EDT...WARBRANCH
AROUND 350 PM EDT...MOZELLE AROUND 355 PM EDT...CHAPPELL AROUND 400
PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO
ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY
Local storm report, Jul 28, 2:49 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
349 PM EDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     DOWNBURST        2 S PINEVILLE           36.73N 83.70W
07/28/2006                   BELL               KY   EMERGENCY MNGR

&&

TPJ
Local storm report, Jul 28, 2:51 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
351 PM EDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     DOWNBURST        2 S PINEVILLE           36.73N 83.70W
07/28/2006                   BELL               KY   EMERGENCY MNGR

            FEW TREES BLOWN DOWN

&&

TPJ

The radar

The Jackson,KY radar (KJKL), 68 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leslie

When
July 28, 2:53 PM EST to 2:57 PM EST
Where
Leslie County, 1 mi S of Mozelle
Measured
53 kt (61 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -83.383

Two trees down on Stone Coal Road. Two trees down blocking Highway 421.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519599.